Alert archive / Florida / Tornado Warnings in 2004

Tornado Warning 23, NWS Jacksonville, FL

September 5, 2004Saint Johns County, Florida

NWS Jacksonville, FL issued this tornado warning at Sep 5, 2004, 4:51 AM EDT for Saint Johns County, Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2004, 4:51 AM EDT (08:51 UTC)
Expired
Sep 5, 2004, 5:15 AM EDT
In force
24 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 55 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 4, 7:55 PM EDTTornado WatchSPC12 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 8.9 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2004-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2112 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2004-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2112 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

857 
WFUS52 KJAX 050851
TORJAX
FLC109-050915-
/X.NEW.KJAX.TO.W.0003.040905T0851Z-040905T0915Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
451 AM EDT SUN SEP 5 2004

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN ST. JOHNS COUNTY IN NORTHEAST FLORIDA

* UNTIL 515 AM EDT

* AT 442 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  DEVELOPING TORNADO 8 MILES EAST OF DURBIN...OR NEAR GUANA   RIVER  
  STATE PARK...MOVING WEST AT 50 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  SWITZERLAND BY 505 AM EDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 800-499-1594 TO REPORT
SEVERE WEATHER.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM EDT SUNDAY MORNING FOR
NORTHEASTERN FLORIDA.

LAT...LON 2998 8134 3016 8136 3007 8165 2998 8158

$$

ZIBURA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Sep 5, 3:02 AM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Sep 5, 3:02 AM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
302 AM EDT SUN SEP 5 2004

...EYE OF FRANCES NOW INLAND OVER S CENTRAL FL...

.CURRENTLY...FRANCES HAS FINALLY MOVED ONSHORE OVER S CENTRAL FL
WITH NORTHERNMOST ORGANIZED RAINBAND ACROSS FLAGLER AND MARION
COUNTIES. EXTENSIVE SWATH OF MOISTURE EXTENDS WELL E AND SE OF
SYSTEM...WRAPPING IN ACROSS OUR S CWA (COUNTY WARNING AREA).

.SHORT TERM...FEW RADICAL CHANGES MADE TO THIS FCST PACKAGE WITH
GRADUAL PIVOTING OF PRECIP FIELD ON N SIDE OF FRANCES INTO THE AREA
THRU THE COURSE OF THE DAY. RAIN CHANCES RANGE FROM CATEGORICAL OVER
THE S ZONES TO LIKELY ACROSS THE N. THERE IS SOME UNCERTAINTY AS TO
THE SPEED THE PRECIP SHIELD WILL PUSH N THRU THE AREA...WITH ETA MOS
SIGNIFICANTLY DRIER OVER N ZONES. HAVE EDGED POPS DOWN A BIT IN THIS
AREA INITIALLY. RAINS GRADUALLY SHIFT W AND NW...BUT TOTAL PRECIP
STILL DEPENDS HEAVILY ON FORWARD MOTION OF FRANCES.

WILL KEEP ALL WATCHES AND WARNINGS AS-IS. AT SOME POINT...THE FLOOD
WATCH MAY NEED TO BE EXTENDED INTO GA ZONES...BUT THERE IS
SUFFICIENT UNCERTAINTY TO DELAY THIS.

FOR FURTHER DETAILED INFO ON EXPECTED LOCAL EFFECTS FROM HURRICANE
FRANCES...SEE THE LATEST LOCAL TROPICAL STATEMENT (MIAHLSJAX).

.LONG TERM...NEW MEX MOS HAS LOWER POPS LATE THIS COMING WEEK AND
INTO THE WEEKEND. THIS IS LIKELY DUE TO HIGHER EASTERLY FLOW IN
LATEST RUN. SINCE MOST POPS WILL BE IN SCATTERED CATEGORY...WILL LET
DAY SHIFT FINE TUNE THE GRAPHICS.

&&

.MARINE...WINDS FAIRLY UNIFORM OVER MARINE AREA DUE TO PRESSURE
GRADIENT N OF FRANCES. WIND SPEEDS ARE RUNNING NEAR 30 KTS WITH
GUSTS TO 40 KTS. AS OUTER RAINBANDS ARE PRESENTLY MOVING INTO THE
AREA...EXPECT TO SEE THESE VALUES JUMP A BIT. OVERALL...EXPECT WINDS
AND SEAS TO GRADUALLY INCREASE THRU THE MORNING HOURS. PRESENT
PACKAGE APPEARS TO BE ON TRACK AND LITTLE CHANGE IS EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 86 74 85 73 / 60 70 80 70
SSI 83 79 83 78 / 70 80 80 50
JAX 83 76 83 75 / 90 80 80 60
SGJ 83 80 83 79 / 99 90 80 40
GNV 85 76 85 74 / 99 99 90 70
OCF 84 76 84 74 / 99 99 90 60
&&

FL...TROPICAL STORM WARNING FLZ024-025-033-038-AMZ452-454-472-474.
     HURRICANE WATCH FLZ024-025-033-038-AMZ452-454-472-474.
     INLAND TROPICAL STORM WIND WARNING FLZ020>023-030>032-035>037-040.
     FLOOD WATCH FLZ020>025-030>033-035>038-040.
GA...TROPICAL STORM WARNING GAZ153-154-165-166-AMZ450-470.

&&

SEC/ECZ/PP/ACS/RK
Hazardous weather outlook, Sep 4, 12:09 PM EDT, 16 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1209 PM EDT SAT SEP 4 2004

GAZ132>136-149>152-162>164-042200-
APPLING-ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COFFEE-ECHOLS-
JEFF DAVIS-PIERCE-WARE-WAYNE-
1209 PM EDT SAT SEP 4 2004

THIS OUTLOOK IS FOR SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

INCREASING NORTHEAST WINDS WELL NORTH OF HURRICANE FRANCES WILL REACH
15 TO 20 MPH WITH GUSTS NEAR 30 MPH. A FEW SHOWERS AND THUNDERSTORMS
WILL IMPACT INLAND SOUTHEAST GEORGIA THIS AFTERNOON AND TONIGHT.

SEE THE LATEST HURRICANE LOCAL STATEMENT FOR FURTHER INFORMATION FOR
THE COASTAL GEORGIA AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

...HEAVY RAINFALL AND ISOLATED TORNADOES POSSIBLE SUNDAY...

THE MAIN IMPACTS FROM HURRICANE FRANCES ACROSS SOUTHEAST GEORGIA ARE
EXPECTED TO BE HEAVY RAINFALL AND ISOLATED TORNADOES. RAINFALL TOTALS
OVER THE HOLIDAY WEEKEND DEPEND ON THE EXACT MOTION OF FRANCES...BUT
AMOUNTS OF 2 TO 4 INCHES ARE CERTAINLY POSSIBLE. LANDFALLING TROPICAL
SYSTEMS OFTEN PRODUCE ISOLATED TORNADOES NEAR AND TO THE RIGHT OF THE
PATH OF MOTION. THE GREATEST CHANCE OF THIS WILL BE SUNDAY AND SUNDAY
NIGHT IN SOUTHEAST GEORGIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT OR SUNDAY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR CABLE TELEVISION FOR ANY UPDATES OR WARNINGS. FOR
ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

SEC/ARS

In the hours before

Local storm report, Sep 5, 2:32 AM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
232 AM EDT SUN SEP 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 AM     TROPICAL STORM   OCKLAWAHA               29.04N 81.93W
09/05/2004                   MARION             FL   EMERGENCY MNGR

            RAINBAND KNOCKED DOWN TREES AND POWERLINES.

0215 AM     TROPICAL STORM   CITRA                   29.41N 82.11W
09/05/2004                   MARION             FL   EMERGENCY MNGR

            OUTER RAINBAND KNOCKED DOWN TREES AND POWERLINES.

&&

SANDRIK
Special weather statement, Sep 5, 2:42 AM EDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
242 AM EDT SUN SEP 5 2004

FLZ031-032-036-040-050745-

ALACHUA FL-BRADFORD FL-CLAY FL-MARION FL-
242 AM EDT SUN SEP 5 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR
ALACHUA...BRADFORD...CLAY AND MARION COUNTIES FOR STRONG WINDS VALID
UNTIL 345 AM EDT...

AT 242 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A AN
OUTER RAINBAND FROM HURRICANE FRANCES...MOVING NORTHWEST AT 20 MPH.
THIS BAND WILL ALSO AFFECT AREAS AROUND HOG VALLEY...ANTHONY...
SPARR...ORANGE SPRINGS...LOWELL...CITRA...REDDICK AND LOCHLOOSA
THROUGH 345 AM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE WIND DAMAGE.

A TORNADO WATCH IS IN EFFECT FOR THE AREA.  REMAIN ALERT FOR
DETERIORATING WEATHER CONDITIONS AND POSSIBLE WARNINGS.

SANDRIK
Special weather statement, Sep 5, 2:51 AM EDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
251 AM EDT SUN SEP 5 2004

FLZ031-032-036-050730-
ALACHUA FL-BRADFORD FL-CLAY FL-
251 AM EDT SUN SEP 5 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ALACHUA...BRADFORD
AND CLAY COUNTIES FOR STRONG WINDS VALID UNTIL 330 AM EDT...

AT 251 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED OUTER
RAIN BANDS FROM HURRICANE FRANCES AROUND 40 MILES EAST OF LAKE
GENEVA...OR ABOUT 4 MILES SOUTHWEST OF ST. AUGUSTINE...MOVING WEST
AT 55 MPH. THESE RAIN BANDS WILL ALSO AFFECT AREAS AROUND
MELROSE...LAKE GENEVA...KEYSTONE HEIGHTS...WALDO...ORANGE
HEIGHTS...NEWNANS LAKE...HAMPTON AND GAINESVILLE AIRPORT THROUGH 330
AM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL OF OVER AN INCH WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

PETERSON
Special weather statement, Sep 5, 3:25 AM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
325 AM EDT SUN SEP 5 2004

FLZ038-040-050830-

FLAGLER FL-MARION FL-
325 AM EDT SUN SEP 5 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEAST MARION
COUNTY AND ALL OF FLAGLER COUNTY FOR A HURRICANE RAINBAND VALID
UNTIL 430 AM EDT...

AT 325 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
HURRICANE RAINBAND OVER LAKE AND VOLUSIA COUNTIES...MOVING NORTHWEST
AT 20 MPH. THIS RAINBAND WILL AFFECT AREAS IN THE OCALA NATIONAL
FOREST AND MOST OF FLAGLER COUNTY THROUGH 430 AM EDT. GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE WIND DAMAGE.

REMEMBER A TORNADO WATCH REMAINS IN EFFECT THROUGH 8 AM.

SANDRIK
Special weather statement, Sep 5, 3:50 AM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
350 AM EDT SUN SEP 5 2004

FLZ031>033-036-050830-
ALACHUA FL-BRADFORD FL-CLAY FL-ST. JOHNS FL-
350 AM EDT SUN SEP 5 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR
ALACHUA...BRADFORD...CLAY AND ST. JOHNS COUNTIES FOR STRONG WINDS
VALID UNTIL 430 AM EDT...

AT 350 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES EAST OF PICOLATA...OR ABOUT 13 MILES WEST OF
ST. AUGUSTINE...MOVING WEST AT 50 MPH. THIS STRONG THUNDERSTORM WILL
ALSO AFFECT AREAS AROUND PICOLATA...GREEN COVE SPRINGS...LAKE
GENEVA...KEYSTONE HEIGHTS...STARKE...HAMPTON...WALDO AND SAMPSON
THROUGH 430 AM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

PETERSON
Special weather statement, Sep 5, 4:47 AM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
447 AM EDT SUN SEP 5 2004

FLZ031>033-036-050945-

ALACHUA FL-BRADFORD FL-CLAY FL-ST. JOHNS FL-
447 AM EDT SUN SEP 5 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR
ALACHUA...BRADFORD...CLAY AND ST. JOHNS COUNTIES FOR STRONG WINDS
VALID UNTIL 545 AM EDT...

AT 447 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG SHOWERS AND ISOLATED THUNDERSTORMS CENTERED ALONG
A LINE EXTENDING FROM 40 MILES EAST OF PICOLATA TO 10 MILES
SOUTHEAST OF ARCHER...OR ALONG A LINE EXTENDING FROM 23 MILES
NORTHEAST OF ST. AUGUSTINE BEACH TO 6 MILES NORTHEAST OF
WILLISTON...MOVING SOUTHWEST AT 60 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
ROCHELLE...PICOLATA...ORANGE HEIGHTS...NEWNANS
LAKE...MELROSE...GROVE PARK AND ARCHER THROUGH 545 AM EDT. GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 2:40 AM EDTTornado WarningJAXPutnam, Saint Johns50 min
Sep 5, 4:34 AM EDTTornado WarningJAXClay41 min
Sep 5, 6:16 AM EDTTornado WarningJAXMarion29 min
Sep 5, 7:45 AM EDTTornado WarningJAXClay30 min
Sep 5, 9:16 AM EDTTornado WarningJAXFlagler, Saint Johns14 min
Sep 5, 2:09 PM EDTTornado WarningJAXHamilton, Suwannee36 min
Sep 5, 4:53 PM EDTTornado WarningJAXSaint Johns52 min
Sep 5, 6:10 PM EDTTornado WarningJAXBaker, Duval50 min
Sep 5, 6:35 PM EDTTornado WarningJAXPutnam40 min
Sep 5, 6:50 PM EDTTornado WarningJAXAlachua40 min
Sep 5, 6:59 PM EDTTornado WarningJAXDuval46 min

Nearby

Tornado Warnings in Florida, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.